Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 3, 2021, 1:20 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 1:20 PM MST (20:20 UTC)
- Expired
- Jul 3, 2021, 2:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WWUS85 KTWC 032020
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
120 PM MST Sat Jul 3 2021
AZZ502-503-515-032100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
120 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...
At 119 PM MST, Doppler radar was tracking an area of strong
thunderstorm near San Miguel, or 23 miles southeast of Sells. These
storms are nearly stationary.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.
Locations impacted include...
Topawa, San Miguel, Vamori, Choulic, Newfield, Coldfields, Sasabe,
Hashan Chuchg and South Komelik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3158 11184 3158 11186 3159 11187 3162 11198
3189 11195 3164 11135 3145 11144
TIME...MOT...LOC 2019Z 087DEG 1KT 3162 11170
$$
JRMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 3, 9:18 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 9:18 AM MST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 918 AM MST Sat Jul 3 2021 .SYNOPSIS...Plenty of moisture this holiday weekend for a good chance of showers and thunderstorms. Strong winds and heavy rain are a concern. Some drying is expected early next week, with fewer storms by the middle of the week. As this happens, temperatures will climb a few degrees. && .DISCUSSION...Several ingredients were in place today to support locally heavy rainfall with some of the stronger thunderstorms that develop. A few of the higher resolution models point to Santa Cruz into central and western Pima counties as being the most active, but most of SE AZ will experience thunderstorms by the end of the day. Please refer to the previous discussion for more details. && .AVIATION...Valid through 04/18Z. SCT-BKN clouds 7k-10k ft MSL through the period with layers above at times. Expect another round of scattered SHRA/TSRA this afternoon and evening with the possibility of some storms overnight. The best chance for KTUS to see storms will be 03/2200Z through 030300Z. Some of the storms could result in brief MVFR conditions due to heavy rain, low CIGS/VIS. In the vicnity of thunderstorms wind gusts to 40 kts will be possible. Otherwise expect wind speeds 5-10 kts from variable directions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep monsoonal moisture will remain across the area through the weekend allowing for scattered showers and thunderstorms. Next week moisture content begins to decrease a little leading to reduced coverage of storms. Expect isolated to scattered showers and thunderstorms mainly from central Pima County eastward starting Monday. Humidity levels will remain elevated through Monday with afternoon mins about 25-35% in the valleys and 45-55% in the mountains with very good overnight recoveries. After Monday min RH values are expected to drop by about 10 percent, but overnight recoveries will still be very good. General winds will be light through the week and following normal daily trends when not influenced by storms. The only exception is the Gila River Valley which could see elevated winds during the beginning of next week. Any thunderstorm from here forward, especially during the afternoon or early evening hours will have the potential to produce strong, gusty outflows. && .PREV DISCUSSION... /issued 554 AM MST Sat Jul 3 2021/ The 12Z KTWC sounding came in with precipitable water now up to 1.81 inches (in 28 monsoons I don't recall ever seeing quite this much moisture in the very first days of July). Solid relatively easily accessible convective potential. Effective and BRN shear half of yesterday's levels. Storms will tend to choke out early before reaching their full potential. The latest HRRR is suggesting a scenario where initial storm development is sluggish and spotty before some organization with developing outflows hitting things harder very late in the afternoon and evening. We are edging toward being too wet but outflow activity (with an easterly steering level) from areas that get more insolation will probably be enough to fire strong thunderstorms. A tough call but we will lean forward a little more with best period for the wettest storms between 4PM-8PM for metro Tucson. As mentioned yesterday morning, we are still looking at an inverted trough feature near the southeast border in weak easterlies as the high center shifts slowly northwestward from Texas. That feature will likely help organize thunderstorms again later today into tonight, with another strong day possible Sunday. If it wasn't for this feature I would worry that our late convection and debris cloud from Sonora storms would keep us worked over for a murky light to moderate shower day. We're already seeing some partial clearing trends this morning, and the complex in Sonora is weakening rapidly now. Outflows from that could generate additional cloud cover over the border by sunrise, so best guess is that we see isolated to scattered storms possible anywhere through the day, then the more organized complex and outflows later in the day and this evening. WPC has us in a slight risk area for excessive rainfall, and we considered a flash flood watch for today, but there are a lot of timing issues depending on when we clear and where we clear first for first storm development and subsequent outflows. If clearing trends are favorable and the morning sounding is another looker, then it might not be a bad idea for mid to late afternoon into the early evening. Ensembles are still consistently building the ridge northward back into the southern Great Basin with our mid level flow backing around to the northeast once again early next week. With less upstream moisture around the high, that will tend to dry things out a bit. Ensemble means suggest we drop PW toward the 1.10 to 1.35 range next Tuesday and Wednesday, with correspondingly lower thunderstorm coverage. With a bit less moisture and cloud cover, and the ridge strengthening just north of us that should bring several degrees of heating for the second half of the week. At this point it looks like below average storm coverage Wed-Fri next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 3, 11:51 AM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Tucson AZ 1151 AM MST Sat Jul 3 2021 AZZ502>504-515-031945- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1151 AM MST Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST... At 1151 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Three Points to 8 miles northwest of Tubac. Movement was west at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Three Points and San Pedro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3214 11155 3162 11147 3166 11111 3205 11115 TIME...MOT...LOC 1851Z 093DEG 8KT 3199 11122 3168 11117 Carpenter
Special weather statement, Jul 3, 1:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
115 PM MST Sat Jul 3 2021
AZZ502-504-505-032100-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
115 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 200 PM MST...
At 114 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Avra Valley, or 23 miles west of Marana. This
storm was slowly moving west. Additional storms are developing with
the worst storms between Queens Well and Silver Bell.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.
Locations impacted include...
Queens Well, Sil Nakya and Silver Bell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3243 11140 3225 11151 3214 11152 3214 11191
3251 11165 3250 11152
TIME...MOT...LOC 2014Z 088DEG 2KT 3231 11153
JRMSpecial weather statement, Jul 3, 1:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
120 PM MST Sat Jul 3 2021
AZZ502-503-515-032100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
120 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...
At 119 PM MST, Doppler radar was tracking an area of strong
thunderstorm near San Miguel, or 23 miles southeast of Sells. These
storms are nearly stationary.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.
Locations impacted include...
Topawa, San Miguel, Vamori, Choulic, Newfield, Coldfields, Sasabe,
Hashan Chuchg and South Komelik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3158 11184 3158 11186 3159 11187 3162 11198
3189 11195 3164 11135 3145 11144
TIME...MOT...LOC 2019Z 087DEG 1KT 3162 11170
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:17 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Jul 2, 5:31 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 2, 5:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 40 min |
| Jul 2, 6:14 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 2, 6:16 PM MST | Special Weather Statement | TWC | Pima | 29 min |
| Jul 2, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Jul 2, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 2, 7:34 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 116 min |
| Jul 3, 11:17 AM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 3, 11:21 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 3, 11:51 AM MST | Special Weather Statement | TWC | Pima | 54 min |
| Jul 3, 11:58 AM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 3, 12:09 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 111 min |
| Jul 3, 12:17 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 3, 12:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 35 min |
| Jul 3, 12:28 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 3, 1:07 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 3, 1:15 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 3, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 40 min |
| Jul 3, 2:14 PM MST | Special Weather Statement | TWC | 31 min | |
| Jul 3, 2:56 PM MST | Special Weather Statement | TWC | Pima | 34 min |
| Jul 3, 3:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Jul 3, 3:44 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.